Tornadoes · United States · South Dakota · 2014
EF2 tornado, Crow Lake to Wessington Spgs, South Dakota, June 18, 2014
From Crow Lake to Wessington Spgs, this EF2 tornado ran 2.2 miles across Jerauld County on June 18, 2014, touching down at 7:30 PM CDT and reaching 200 yards wide. It killed nobody and injured 1, and did $5.2 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- June 18, 2014
- Touchdown
- 7:30 PM CDT (00:30 UTC)
- Lifted
- 7:52 PM CDT (00:52 UTC)
- On the ground
- 22 minutes
- Path length
- 2.2 miles (3.6 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5.2 million
- County
- Jerauld County
- Touchdown point
- 44.072, -98.573
- Lift-off point
- 44.097, -98.544
- Record number
- 1406181830-01
The damage survey
39 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 170 mph.
- car was airborne and took out the tree it is resting on
- car dealership as you come into town
- At least 10,000 turkey's killed
- semi tractor-trailer tossed and rolled 300 yards
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms during the evening of June 18th produced tornadoes in Jerauld County, with one tornado crossing briefly into Beadle County. The tornadoes included one that caused severe damage to Wessington Springs. There was also a report of large hail.
A tornado severely damaged the roof of a farm building and caused tree damage.
A tornado severely damaged a farm building by causing the collapse of its roof. The tornado also caused tree damage, snapping several off at the trunk. An unknown amount of crop damage was also suspected.
A tornado destroyed a farm building and caused tree damage, with trees splintered and debarked.
A tornado damaged at least 43 homes in Wessington Springs, making at least 26 of them uninhabitable. The tornado also destroyed at least 3 businesses and damaged 9 others. The tornado also caused considerable damage to power lines, power poles, and trees, resulting in power outages to the entire town. Vehicles and signs were also damaged. The damage included an estimated 1.2 million dollars in damage to public infrastructure. There were no reported fatalities and one minor injury. The tornado also caused an unknown amount of damage to corn and soybean crops.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
46 minutes of warning. NWS FSD issued a tornado warning for this county at 23:44 UTC, 46 minutes before the tornado touched down, in force until 00:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:44 UTC | 00:30 UTC | Tornado Warning | FSD |
| 23:59 UTC | 00:30 UTC | Tornado Warning | FSD |
| 00:25 UTC | 01:15 UTC | Tornado Warning | FSD |
| 00:42 UTC | 01:30 UTC | Tornado Warning | FSD |
| 01:00 UTC | 01:14 UTC | Tornado Warning | FSD |
| 01:54 UTC | 04:30 UTC | Tornado Watch | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jun 18, 3:34 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 18, 3:34 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 334 PM CDT WED JUN 18 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 314 PM CDT WED JUN 18 2014 AGAIN WE HAVE AN ENVIRONMENT OVER THE EASTERN PART OF THE AREA VERY UNSTABLE AND LOW LEVEL SHEAR TO MAKE THE CONDITIONAL THREAT OF SEVERE STORMS HIGH...BUT WITH A CAP TO ERODE AND BETTER MID LEVEL SHEAR AND LARGE SCALE UPPER SUPPORT/LIFT COMING IN FROM THE WEST...STORMS WILL FIRST BE AFFECTING THE WESTERN PART OF THE FORECAST AREA...ESPECIALLY NORTHWEST TONIGHT. SEVERE WEATHER SEEMS LIKELY WITH SOME OF THE STORMS BY MID EVENING AND POTENTIAL GIVEN BY SPC LOOKS GOOD. HEAVY RAIN IS ALSO A POTENTIAL. FOR NOW WE HAVE AN AREAL FLOOD WARNING OUT FOR PARTS OF THE AREA...AND WITH SOME QUESTIONS ON THE LOCATION OF THE WORST HEAVY RAIN THREAT...WILL NOT GO WITH A FLASH FLOOD WATCH FOR OTHER AREAS AT THIS TIME. LATE TONIGHT...THE STORMS WILL BECOME MORE NUMEROUS IN THE EASTERN FORECAST AREA AND BEGIN TO DECREASE SLOWLY WEST AS THE UPPER LOW ADVANCES AND A WEAK SURFACE FRONT ARRIVES. LOW TEMPERATURES TONIGHT WILL BE IN THE 60S WEST TO LOWER 70S SOUTHEAST. THURSDAY STORMS WILL CONTINUE TO SLOWLY DECEASE FROM THE WEST...BUT MAY CONTINUE THROUGH THE DAY IN SOUTHWEST MN AND NORTHWEST IA. SEVERE POTENTIAL SEEMS LOW BUT THERE DEPENDING ON TIMING...WHILE SOME DRYING TAKES PLACE IN SOUTHEAST SD. THE COMBINATION OF COOLER AIR ARRIVING FROM THE WEST AND CLOUD COVER AND RAIN EAST SHOULD KEEP HIGH TEMPERATURES TO THE 80 TO 85 RANGE...AND OF COURSE HIGHS COULD BE COOLER IN THE EAST IF THERE IS A PROLONGED RAIN THERE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 314 PM CDT WED JUN 18 2014 ABBREVIATED DISCUSSION TODAY DUE TO ONGOING WEATHER...LITTLE CHANGE TO THE GOING FORECAST TODAY. H5 LOW CONTINUES TO SLOWLY MOVE EAST ACROSS THE US/CANADIAN BORDER WITH SEVERAL EMBEDDED SHORTWAVES PASSING THROUGH. THIS WILL KEEP SOME CHANCE OF RAIN IN OVER THE EXTENDED PDS. TEMPS WILL REMAIN WARM IN THE 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1250 PM CDT WED JUN 18 2014 THROUGH 21Z AREAS OF CEILINGS 2-4K FEET WILL ALTERNATE WITH SCT CLOUDS 2-4K FEET AGL. 21Z-19/10Z GENERALLY VFR WILL GIVE WAY TO TSRA INCREASING FROM THE WEST...WITH AREAS OF CEILINGS 1-3K FEET AND VISIBILITIES 3-5SM DEVELOPING IN TSRA. 19/10Z-18Z WIDESPREAD CEILINGS 1-3K FEET AND AREAS OF VISIBILITIES 3-5SM WILL DECREASE TO MORE FREQUENT VFR AFTER 15Z AS STORMS DECREASE SLOWLY FROM THE WEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jun 18, 3:40 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 PM CDT WED JUN 18 2014 IAZ012-020>022-031-032-NEZ013-014-SDZ050-063>071-191000- SIOUX-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA- GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME- YANKTON-CLAY-UNION- 340 PM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE TODAY DUE TO RECENT HEAVY RAINFALL MAINLY EAST OF THE JAMES RIVER. IN ADDITION TO AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS. WITH A WARM MUGGY AIR MASS...HEAT INDICES MAY APPROACH 95 DEGREES THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING AND WILL QUICKLY BECOME SEVERE. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO BASEBALL SIZE...AS WELL AS WIND GUSTS TO 70 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE...AND A LARGER TORNADO WILL ALSO BE A THREAT. AREAS OF HEAVY RAIN WILL ALSO BE POSSIBLE WITH STORMS THAT MOVE OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF NORTHWEST IOWA INTO SOUTHWEST MINNESOTA THURSDAY MORNING. THESE STORMS MAY BE SEVERE...AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM TODAY. IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 052>062-191000- LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD- SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA- 340 PM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE TODAY DUE TO RECENT HEAVY RAINFALL MAINLY EAST OF THE JAMES RIVER. IN ADDITION TO AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS. THUNDERSTORMS ARE EXPECTED THIS EVENING THROUGH THE OVERNIGHT HOURS. VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS CAN BE EXPECTED WITH STORMS...AS WELL AS WIND GUSTS TO 70 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. HEAVY RAIN WILL ALSO BE A THREAT...ESPECIALLY IN AREAS WHERE STORMS CONTINUE TO REPEATEDLY MOVE OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF NORTHWEST IOWA INTO SOUTHWEST MINNESOTA THURSDAY MORNING. THESE STORMS MAY BE SEVERE...AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY.
In the hours before
Local storm report, Jun 18, 7:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TORNADO 15 WSW WESSINGTON SPRIN 44.00N 98.85W
06/18/2014 JERAULD SD TRAINED SPOTTER
&&
JSHEEHANLocal storm report, Jun 18, 7:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TORNADO 10 E GANN VALLEY 44.03N 98.79W
06/18/2014 JERAULD SD TRAINED SPOTTER
&&
JSHEEHANLocal storm report, Jun 18, 7:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO 14 SSW WESSINGTON SPRIN 43.89N 98.68W
06/18/2014 AURORA SD TRAINED SPOTTER
TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND. 6 MILES
TO THE SSW OF HIS LOCATION. THEY ARE 8 W OF WESSINGTON
SPRINGS.
&&
BTLocal storm report, Jun 18, 7:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 12 SSW WESSINGTON SPRIN 43.92N 98.66W
06/18/2014 AURORA SD TRAINED SPOTTER
LARGE RAIN-WRAPPED TORNADO TO SSW OF WESSINGTON SPRINGS.
ON GROUND FOR WELL OVER 10 MIN.
&&
BTLocal storm report, Jun 18, 7:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 10 SSW WESSINGTON SPRIN 43.95N 98.65W
06/18/2014 JERAULD SD TRAINED SPOTTER
&&
BTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 00:00Z
0.5 hours before the tornado, 92 km from the path. June 19, 2014.
- Mixed-layer CAPE
- 1475 J/kg
- Mixed-layer CIN
- -36 J/kg
- Surface CAPE
- 1967 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.6
- 0-3 km lapse rate
- 8.0 K/km
Aberdeen, SD (KABR), 12:00Z
11.5 hours after it, 92 km from the path. June 19, 2014.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -189 J/kg
- Surface CAPE
- 38 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Huron (HON), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:55 UTC | 84 | 71 | 120° 18 kt | 26 | 1003.7 | |
| 23:55 UTC | 83 | 72 | 110° 14 kt | 1003.7 | VCTS | |
| 00:34 UTC | 82 | 72 | 110° 13 kt | 23 | 1003.4 | TS |
| 00:55 UTC | 80 | 72 | 110° 15 kt | 1002.4 | TS | |
| 01:23 UTC | 80 | 73 | 120° 15 kt | 25 | 1003 | VCTS -RA |
| 01:50 UTC | 77 | 73.4 | 360° 9 kt | 16 | 1003.4 | VCTS RA BR |
| 01:55 UTC | 77 | 74 | 50° 11 kt | 1003 | VCTS -RA BR | |
| 02:08 UTC | 77 | 74 | 210° 10 kt | 1003.7 | -RA | |
| 02:18 UTC | 78.8 | 73.4 | 110° 7 kt | 16 | 1003.7 | VCTS |
| 02:23 UTC | 78 | 74 | 100° 12 kt | 18 | 1003.7 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 153 km away, was scanning. The volume nearest the touchdown began at 00:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:02 UTC | FUNNEL CLOUD | 11 E Stephan | Hand, SD | FUNNEL CLOUD NEAR 216TH AND 343RD |
| 23:13 UTC | TORNADO | 10 E Stephan | Hand, SD | ONE-QUARTER MILE WIDE TORNADO ON GROUND NEAR 216TH ST AND 346TH AVE MOVING EAST-NORTHEAST |
| 23:13 UTC | TORNADO | 9 Nne Lees Corner | Buffalo, SD | CORRECTED LOCATION OF THE TORNADO BASED ON EM REPORT AND VIDEO CONFIRMATION. ONE-QUARTER MILE WIDE TORNADO ON GROUND. |
| 23:49 UTC | TORNADO | 16 Wsw Wessington Springs | Ierauld, SD | |
| 23:51 UTC | TSTM WND GST 60 | 1 E Gann Valley | Buffalo, SD | DIME HAIL WITH 60 MPH WIND GUSTS. |
| 23:54 UTC | TORNADO | 3 E Gann Valley | Buffalo, SD | TORNADO ON THE GROUND |
| 23:54 UTC | TORNADO | 15 Wsw Wessington Sprin | Jerauld, SD | |
| 00:02 UTC | TORNADO | 10 E Gann Valley | Jerauld, SD | |
| 00:10 UTC | TORNADO | 14 Ssw Wessington Sprin | Aurora, SD | TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND. 6 MILES TO THE SSW OF HIS LOCATION. THEY ARE 8 W OF WESSINGTON SPRINGS. |
| 00:15 UTC | TORNADO | 10 Ssw Wessington Sprin | Jerauld, SD | |
| 00:15 UTC | TORNADO | 12 Ssw Wessington Sprin | Aurora, SD | LARGE RAIN-WRAPPED TORNADO TO SSW OF WESSINGTON SPRINGS. ON GROUND FOR WELL OVER 10 MIN. |
| 00:35 UTC | FUNNEL CLOUD | Wessington Springs | Jerauld, SD | |
| 00:45 UTC | TORNADO | W Wessington Springs | Jerauld, SD | POWER FLASHES |
| 00:47 UTC | TORNADO | Wessington Springs | Jerauld, SD | WENT THROUGH TOWN |
| 00:47 UTC | TORNADO | Wessington Springs | Jerauld, SD | WENT THROUGH TOWN-BUILDINGS DAMAGED |
| 00:54 UTC | FUNNEL CLOUD | 2 S Lane | Jerauld, SD | |
| 00:54 UTC | TORNADO | 5 Wsw Woonsocket | Jerauld, SD | |
| 00:54 UTC | TORNADO | 7 W Woonsocket | Jerauld, SD | |
| 00:58 UTC | TORNADO | 1 Sw Lane | Jerauld, SD | LARGE MULITVORTEX TORNADO |
| 00:58 UTC | TORNADO | 3 W Woonsocket | Jerauld, SD | |
| 01:01 UTC | TORNADO | 2 N Lane | Jerauld, SD | |
| 01:02 UTC | TORNADO | 1 Nne Lane | Jerauld, SD | 2 TORNADOES- WIDTH IS EXPANDING ON MAIN CONE. |
| 01:07 UTC | TORNADO | 2 Ne Lane | Jerauld, SD | WALNUT SIZED HAIL AS WELL |
| 01:09 UTC | TORNADO | 3 Ne Lane | Jerauld, SD | POWERLINE DOWN, TREES SNAPPED, AND BARK STRIPPED FROM TREES |
| 01:11 UTC | TORNADO | 2 Sw Alpena | Jerauld, SD | |
| 01:17 UTC | TORNADO | 2 S Alpena | Jerauld, SD | LARGE STOVE PIPE RAIN WRAPPED TORNADO MOVING NORTH |
| 01:25 UTC | FUNNEL CLOUD | 1 W Alpena | Jerauld, SD | ROPE TORNADO...NEW CIRCULATION DEVELOPING NEAR ALPENA |
| 01:27 UTC | TORNADO | Alpena | Jerauld, SD | |
| 01:28 UTC | TORNADO | 3 Nw Forestburg | Sanborn, SD | ROPE TORNADO |
| 02:00 UTC | FUNNEL CLOUD | 6 W Huron | Beadle, SD | |
| 02:06 UTC | FUNNEL CLOUD | 6 Sw Iroquois | Beadle, SD | |
| 02:14 UTC | FUNNEL CLOUD | 10 Wnw Huron | Beadle, SD |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of June 18, 2014
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 18 | 1:15 AM CDT | EF0 | Clay, IA | 0.2 | 50 | $5,000 | ||
| June 18 | 7:27 AM CDT | EF0 | Dane, WI | 0.2 | 30 | |||
| June 18 | 6:05 PM CDT | EF1 | Hyde, SD | 0.7 | 40 | |||
| June 18 | 6:07 PM CDT | EF0 | Buffalo, SD | 2.0 | 400 | |||
| June 18 | 6:45 PM CDT | EF0 | Buffalo, SD | 0.7 | 250 | |||
| June 18 | 6:58 PM CDT | EF1 | Jerauld, SD | 0.7 | 50 | $15,000 | ||
| June 18 | 7:00 PM CDT | EF0 | Faulk, SD | 1.2 | 75 | |||
| June 18 | 7:00 PM CDT | EF0 | Hand, SD | 0.2 | 75 | |||
| June 18 | 7:01 PM CDT | EF1 | Jerauld, SD | 6.8 | 150 | $50,000 | ||
| June 18 | 7:08 PM CDT | EF0 | McIntosh, ND | 0.0 | 20 | |||
| June 18 | 7:08 PM CDT | EF2 | Jerauld, SD | 0.8 | 100 | $20,000 | ||
| June 18 | 7:43 PM CDT | EF4 | Jerauld, SD | 11.5 | 880 | 2 | $300,000 | |
| June 18 | 7:45 PM CDT | EF2 | Jerauld, SD | 1.1 | 100 | $25,000 | ||
| June 18 | 8:49 PM EDT | EF0 | Clarion, PA | 4.6 | 150 | $25,000 | ||
| June 18 | 8:16 PM MDT | EF0 | Washington, CO | 0.1 | 50 | |||
| June 18 | 8:26 PM MDT | EF0 | Washington, CO | 0.1 | 50 | |||
| June 18 | 8:36 PM MDT | EF0 | Washington, CO | 0.1 | 50 | |||
| June 18 | 10:24 PM CDT | EF0 | Lyon, MN | 0.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.